Walk This Way

Walk This Way


As I write, I’m pain-free. This is important, but not for the obvious reason.

I’m pain-free and can walk — or at least stumble — about as best as I’ve been able to manage of late. It’s not much, but I can be involved in family life and get to the toilet and back on my ownsome. It also means I can function at work — or at least get there!

I also can be pain-free and unable to do any of the above. This is when my mouth erupts (I suffer from a new symptom, trigeminal neuralgia. See “The Mouth that Roared“) and I need to take the drug carbamazepine to combat severe neurological pain. The myriad side effects in the accompanying drug notes are like The Silmarillion is to the Lord of the Rings — epic.

One of the innumerable possible side effects is muscle weakness, which definitely affects me to such an extent that even sitting up from a lying position in bed is an accomplishment. I hit the internet and found relatively little on the subject, except this British Medical Journal entry: “Worsening of symptoms of multiple sclerosis associated with carbamazepine,” from April 2000. It’s just a snippet of the report, but this line is a clincher: “It is possible to misinterpret worsening of symptoms as an exacerbation of multiple sclerosis.”

Hopefully, very few of us are ever affected by this whirlpool of circumstances, but as a forced explorer in this strange new land, at least I can map out this territory for any other sufferers.

About a week ago, I managed to make it to my new exercise class, where I certainly had an extremely light workout. I moved my arms and legs a bit, then stood up in a frame for some 20 minutes. The next day was like putting my washing out to dry in a monsoon. Things just kept getting worse.

Either it was the new drug or my MS had accelerated to Warp Speed 10!

Luckily, the pain in my mouth has been bearable enough to dispense with the carbamazepine in the past few days. I am getting stronger and walking better. But I have no idea why the pain has receded. At times it’s just so excruciating that I have no choice but to take the drug.

The pattern was similar the week before. My hypothesis is that the drug builds enough in my system so that I can glide for a period. I have absolutely no proof of this, but I now have managed four days without the searing pain and therefore have not had to take the drug.

Getting back to my wobbly self is such a huge relief it feels as if I’m leaping from MS to being able-bodied again. That’s how debilitating this drug makes me. I have no idea how things are going to develop — today the weather is fine. Here’s hoping it’s hot enough to generate a few thermals to elongate the glide.

***

Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to multiple sclerosis.

7 comments

  1. Olly says:

    I have ms and also get trigiminal neuralgia which I need an operation around every 2 years to kill the nerves,it sucks.i was told by my specialist they are not related.I was so sure it was ms pain.anyway,the part of your story that caught my eye was this and just wanted to say “me too”.

  2. Jess says:

    Wishing you luck!! Stay strong!! Try to eat healthy it might help with inflammation.. and help it get better. Remember you have Ms but is does not have you!!

  3. Jfcincy says:

    Has you doctor done a gene test for drug response? If not, I highly recommend it. You may have a “slow metabolizing” gene, or a gene that is specifically associated with adverse reactions to carbamazepine. The FDA website has a list of drugs and the genes that are associated with adverse reactions.
    I have TN also and sympathize with you. I hope you find relief without another set of symptoms to deal with.

  4. Ursula says:

    Walking has become very difficult for me. I am experiencing a lot of pain, cramps and spasms at present. Any suggestions as how to alleviate these symptoms?

    • John Connor says:

      Hi Ursula. As yet I’ve only experienced an excruciating cramp once – the next day I had a marijuana milkshake! Ooh that made everything better. See my column MS Pipe Dreams: Dealing with Urinary Tract Infections. There is medical evidence out there – Sativex is a spray derived from marijuana to help with spasms but all the fun bits are removed. Life is tough enough with MS. I’m for relief with all the fun bits. Yours in struggle. JC x.

    • julie lowndes says:

      I too have spasms in my right leg and pain in my right hip. I don’t tolerate Baclofen so I use Tizanadine. It seems to help with the spasms and Motrin helps a bit with the hip pain

Leave a Comment

Your email address will not be published. Required fields are marked *